It was about the end of the second week of the new antibiotic combo. The initial plan was to run a two-week trial and, if that works, continue for another four weeks in hopes that this would take care of whatever was causing the swelling to keep coming back for good.
JD was on a combo of Metronidazole and Amoxil.
I got on the phone to the vet to update her on where we were at and discuss whether we shall indeed continue the meds for another month and whether we should stay with the same dose or go a bit lower.
The vet was pleased to hear that swelling was fully gone and asked whether JD had any issues being on all those antibiotics. He was unaffected by it; no stomach upsets, no bad stools, no decrease in appetite. We never really had problems with antibiotics other than once, after Jasmine's horror, and then when she had to get some really nasty kind for her resistant UTI.
We agreed to continue the long-term treatment to put this problem to rest.
That was Monday; a perfectly great day.
On Tuesday morning, JD went potty and then joined Cookie and me for our morning walk. He typically left about half way through to check on daddy. Sometimes he stayed with him; sometimes he came back to check on "the girls" again. This time, he stayed with daddy.
When Cookie and I came back, they all went into the office for breakfast. He got his food and morning dose of meds.
"I think he looked kind of funny when he was coming back here," hubby said. "As if he had a hard time walking. Maybe I'm seeing ghosts."
I don't believe in "seeing ghosts."
If hubby thought he saw something, then I believed he saw something. We took JD out to walk him back and forth a bit so I could try and see it too. It was very subtle, but something wasn't quite right.
"Maybe his hips are acting up," hubby thought. It was cold and rainy; it would likely make sense that the cold could affect the joints.
As JD started moving around in the office, it was clear he was having a hard time doing so.It became much less subtle than earlier. Except the more I was looking at it, the less I believed it had anything to do with his hips. He wasn't favoring the legs; he was kind of stumbling. It looked more neurological to me than anything else.
We took JD out on a deck again; he seemed to have mostly "walked out of it." I decided to try the neurological test, when you take a dogs foot, turn it over and watch whether and how fast they correct it. JD did correct it on both hind legs but I felt that maybe he took longer with it than I'd figure would be normal.
Regardless of that, I was already convinced it was neurological rather than musculoskeletal. But why?
Having had our share of adverse drug reactions in the past, I figured that the place to start would be going over detailed sheets of all potential side effects for both.
Sure enough, I found that Metronidazole COULD have neurotoxic side effects.
Neurotoxic effects include encephalopathy, cerebellovestibular signs and periopheral neuropathy. Reversible CNS dysfunction may produce signs including ataxia, recumbency, opisthotonus, positional ystagmus, muscle spasms and occasionally seizures.
Could it be that was what was going on?
I left a message for the treating vet but given last experience figured I wouldn't hear back any time soon. I called Jasmine's vet as well, and he, as always, was there for me.
I filled him in on the situation, wondering whether this could be happening because of the meds. We quickly discussed the possibility of it being the hips or other similar problem, but because he knows me for a long time, he took my word for it when I said and really didn't believe that was the case.
He said it was indeed possible that the Metronidazole could be doing this.
If that was the case, the problem should go away once the meds were withheld. He felt that within about 24 hours after last dose we should be seeing improvement. If that was the case, he'd skip two days and return to the meds at a lower dose.
This all made sense to me, while I was waiting to discuss the matters with the treating local vet. I just wished we've known before I gave him the meds in the morning.
As the day went on, JD's front end became affected.
There was no doubt this was a neurological problem. We did have a support harness in our first-aid kit, so I pulled it out and put it on JD. This turned out being a life saver.
Later that evening his treating vet called. I explained what was going on and what my suspicion was. We discussed whether it could be from the original infection, but the swelling was gone, there was no fever ...? I also brought up the possibility of potential ingestion of one of the mushrooms that are all over the place, but that didn't add up either.
There were no other signs other than the inability to use his limbs properly.
The vet didn't feel it was either the infection or the mushrooms, given the circumstances. She wasn't fully buying that it was neurological, though, "I'd have to see him to determine whether this is pain," she said. I have seen pain, I've seen soft tissue pain, I've seen cruciate pain, I've seen hip pain, I've seen spinal pain ... I was very sure this was not pain.
We agreed that it could be from the meds and decided to give it time to improve, unless something changes. If it did, we'd bring him in.
He further declined before the end of the day.It stood to reason that if the night dose caused the initial signs, that additional dose that morning could make things worse. It stood to reason that if that was the case, things should improve by morning.
But they didn't.
Continued in Part II
Bugs. I Hate Bugs. But They Seem to Have Nothing to Do with JD's Puffy Eye
The Saga of JD's Puffy Eye Continues
If We Don’t Hear From The Vet Today, We’ll Be There First Thing In The Morning: Jd’s Swelling Keeps Bouncing Back
Do you have a story to share?
Your story can help others, maybe even save a life!
What were the first signs you noticed? How did you dog get diagnosed? What treatment did/didn't work for you? What was your experience with your vet(s)? How did you cope with the challenges?
Email me, I'll be happy to hear from you.